stopping levothyroxine

My TSH was 4.8 and so my doctor started me on 100mcg. I have been taking them for about 5 weeks but actually feel worse. I feel breathless, pain in my side has started up again, I am more constipated and my IBS has flared up. And the biggest problem - I have put more weight on. I have therefore stopped taking the meds but I do not know what to do next. Any help would be appreciated.

24 Replies

oldestnewest
  • Okay, so take 100 mcg alternate days so you average at 50 mcg per day which is where most people are started. Could be all of a sudden having your body experience 100 mcg thyoxine is too much too fast.

    What does it mean your IBS flared up but you have constipation?

  • sore stomach bloating etc feeling nauteous - all the symtoms I get with IBS. I had not had them for a long while but when the thyroxine kicked in I felt bloated and my legs also were swollen.

    Anyway, I will try taking the thyroxine every alternate day. Thank you for your reply.

  • have you ever tried something like magnesium citrate? Some of it does not get absorbed and helps to soften poop. Also a small amount of real live yoghurt (better goat than cow) seems to help people to get the digestive system functioning smoothly.

    Clearly I have no idea what you have tried or are doing to help with the iBS. Just making suggestions.

  • thank you for your reply. Yes I am taking supplements (buffered magnesium glycinate) included. My IBS has settled since stopping the levo and my legs are no longer swollen. Am quite scared to start the levo again because of this.

  • Okay, so your doctor gave you a prescription for 100 mcg levothyroxine based only on your TSH and not on how you feel? You felt perfectly fine when ooops, all of a sudden someone did a TSH test and it was a bit on the highish side?

    If you were 100% hunky dory at TSH over 4 then probably you should leave it at that and forget about taking anything. It's not 100% for every human being that a TSH above 2 or 2.2 or 3 is pathological and accompanied by symptoms. Maybe your only problem is not quite enough iodine and/or selenium or tyrosine containing foods or low iron, or whatever.

  • Neither I or my mom could take the generic of Levo. Bad reactions to them (mostly aches and joint pains). Switching to Synthroid helped initially, but then Synthroid problems showed up over time.

  • Hi thyroid, I agree with Gabkad that the dose is high for starting and may shock your thyroid and pituitary and adrenal glands as they are all affected by synthetic hormone.

    Breathlessness is a possible sign of that. It's also possible that your adrenals being stressed have sent out too much cortisol which could be blocking some of your Levo.

    stopthethyroidmadness.com/m...

  • Do hope you have also had the Ferritin - Folate - Iron - B12 - VitD tested. If they are low in range then your Levo will have difficulty working well. Do you have thyroid anti-bodies ? - if so going gluten free should help your IBS.

  • In all likelihood its because your

    Ferritin

    Folate

    B12

    Vit d3

    are low which means you cannot convert the T4 in Levo into the T3 your cells need to function

    ALL must be halfway in their ranges especially Ferritin and its quite likely that is the cause of your breathlessness along with being toxic with unconverted T4/levo

  • Levo and Synthroid didn't help my thyroid symptoms and actually made me develop other problems like pain in hip, very sore muscles (especially arms), feet hurt a lot, higher blood pressure, depression, higher cholesterol. When I switched to Armour Thyroid all pains, aches, depression went away right away.

  • Yes its high time Hypothyroid hit every member of BTA , BTF and RCP and they learnt just how useless Levothyroxine is and how good NDT is and we got back to being able to get it on the NHS

  • thank you for your comments. I also have had pain in my hips and in my feet. I do not know how to get armour - I actually read about this before I had RAI treatment but was told you needed a prescription. I asked my hospital consultant but he looked at me like I was mad!

  • RAI these days doesn't necessarily totally knock out the thyroid. They are not always bombing the thyroid with megadoses of radioactive iodine. There are several reasons why radioactive iodine may not do a 100% job of knocking out the thyroid function. The husband of a friend had this done and for many years he was doing fine. Now he's gone hypo but it's been maybe 10 years later.

    Your doctor should not be basing your thyroxine dosing on TSH alone. That just tells what the pituitary is telling the thyroid tissue. You need the fT4 and fT3 checked as well because there's a possibility with the higher TSH that what is left of your thyroid function is doing reasonably well.

  • afterhaving read your comment I would very much like to start on natural thyroid (nature thyroid) - can you please pm me to let me know where I can obtain this. many thanks

  • I'm in the USA so my GP who is also and Endo prescribed Armour and I pick it up at my pharmacy.

  • Also go gluten-free

  • You were actually very Lucky that your doctor agree to prescribe levo with a TSH of 4.8 - most people have to suffer until their TSH is 10.

    With a TSH of 4.8, there is no doubt that you are hypo, and need to take thyroid hormone replacement of some kind. If you Don't take anything, you are just going to get worse and worse. It doesn't just go away. Gabkad's suggestion is good. That will take you to a normal starting dose. Have you had your antibodies tested? TPOab and TgAB. If not, ask for them to be done.

    Such a shame the silly man started you on too much - 50 is the usual starting dose - and that probably came as a shock to your body. Especially if you have nutritional deficiencies - as others have mentioned. So, best to get tested for them.

    However, as you've only been on the Levo for 5 weeks, I doubt it has had time to really 'kick in'. And one very often feels worse when just starting Levo because the body isn't used to dealing with thyroid hormone anymore. You didn't go hypo over-night, it's a long, insiduous process. When are you getting your next labs done? Should be after six weeks. Did your doctor mention that?

    When you go for your next blood test, leave 25 hours between your last dose of Levo, and the test. Get an appointment for as early in the morning as possible - between 8 and 9 - or even earlier if you can. And Don't have your breakfast beforehand, just drink water. That way you will get the most accurate results.

    Do you take your Levo early in the morning, with a large glass of water, and leave 1 hour before any food or other drinks? You have to give it time to be ablsorbed, and certain foods can block absorption. And if you take any other medication, or suppléments, leave 2 hours after your Levo. 4 hours for calcium or iron. :)

  • thank you for your helpful reply. I actually feel better since coming off the levo but that will be because it is still in my system no doubt. I am loathe to start taking it again but will try taking one tablet every second day.

    To answer your question, yes I was taking my med first thing in the morning with a glass of warm water and waited 1 - 2 hours before eating as I obtained this advice from this informative forum or I would have taken them at any time as no mention was made in my prescription about when to take it. I don't know if they test for antibodies at my surgery, think it is just TSH (4.7) T3 (3.5) AND T4 (12)

    Do you know how long it takes before the levo is of benefit?

  • If you don't feel like taking 100 every second day, you could half a tablet and just take a half per day.

    Jo xx

  • It often happens that when we stop taking thyroid hormone replacement - even T3 or NDT - that we feel much better for the first few days - weeks even - and doubt that we ever needed it! No-one knows why this happens. But, unfortunately, that well-being doesn't last for long.

    Even without the ranges, I can see that your FT4 and FT3 are very low - lower than your TSH suggests. You really do need some form of replacement. 100 was much, much too high a dose to start on, as we've all said. But try 50. And if that seems too low, try 50 every other day for a week or so, and then go up to 50 a day. If your FT4 has been that low for a long time (and there's no way of knowing just how long) then it is going to take a while for you body to get used to it. But it will. :)

  • got my blood results back and TSH has gone from 4.7 down to 0.65. My t4 has gone to 12 (more or less the same) and my T3 is not confirmed as they have stopped testing for it! I told her 100mcg was too much and suggested 50mcg and she thinks that is a sensible idea. what do you think?

  • Yes, I think that's a very good idea. 50 is the usual starting dose.

    Ignore the TSH. Once you start taking thyroid hormone replacement of any kind, the feed-back link doesn't work so well anymore. A very low TSH is in no way harmful. It's the FT3 level that is the most important - although they deny that! Just goes to show how ignorant they are! lol

    If you still find 50 is still a bit much for you, try 50 every other day. But it probably won't be. :)

  • thanks for the advice. My t3 was 3.5 four months ago - my t4 was roughly the same as last time (12). do you think my readings show that my t4 is converting adequately to t3?

  • Impossible to say without seeing the ranges.

    Ranges vary from lab to lab, according to the machine they're using. So, you have to go by their range, not anyone else's.

    12 could be pretty low, I Don't know, in which case you won't be able to tell if you're converting or not because you haven't got enough to convert. In any case, that FT3 looks very low, which could be responsible for your symptoms.

You may also like...